Alert archive / Puerto Rico / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 28, 2019, 2:03 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2019, 2:03 PM CDT (19:03 UTC)
- Expired
- Apr 28, 2019, 4:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
594
WGCA52 TJSJ 281903
FFWSJU
PRC037-053-089-103-119-282130-
/O.NEW.TJSJ.FF.W.0001.190428T1903Z-190428T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
303 PM AST SUN APR 28 2019
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Rio Grande Municipality in Puerto Rico...
Fajardo Municipality in Puerto Rico...
Naguabo Municipality in Puerto Rico...
Luquillo Municipality in Puerto Rico...
Ceiba Municipality in Puerto Rico...
* Until 530 PM AST
* At 301 PM AST, Doppler radar indicated heavy rain across the
warned area. 4 to 6 inches of rain have fallen. Flash flooding is
expected to begin shortly.
Additional rainfall amounts of up to 2 inches are possible in the
warned area.
Rio Fajardo has been rising is expected to reach flood stage
of 8 feet before 4 PM AST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1830 6571 1830 6567 1820 6572 1822 6580
1831 6579 1832 6577 1830 6576 1829 6576
$$
SnellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 10:46 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 28, 10:46 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1146 AM AST Sun Apr 28 2019 .UPDATE...Persistent moderate to heavy showers have affected northeastern PR ans some sections of the San Juan metro area. The rainfall estimates have now reaches 2 inches across portions of Naguabo municipality, and about a half an inch elsewhere. Showers are now starting to develop across the southeastern and southern slopes of PR. The weather across the USVI has remained fairly benign with some showers streaming off the islands but only light rain affecting small portions of the islands. The latest high resolution guidance is suggesting heavy rain across portions of the interior and into western PR in the afternoon. Like the past few days there is some discrepancy in the location of the rainfall among the models, but overall, rainfall is expected across many sectors of the interior and western PR as well as the southern slopes this afternoon. && .AVIATION...SHRA expected will cause at least VCSH across most of the local terminals. TEMPO SHRA causing reduced VIS and CIGS across TJSJ through 28/17Z, then developing across western PR causing similar TEMPO conds at TJMZ and possibly TJBQ. +SHRA to diminish by 28/23Z but -SHRA/SHRA is expected around TISX, TIST and TJSJ tonight. && .MARINE...Tranquil marine conditions are expected to continue through tonight with seas generally below 5 feet and winds up to 15 knots. However, seas will become choppy across some of the local waters as winds will increase in the upcoming days. && .PREV DISCUSSION... /issued 428 AM AST Sun Apr 28 2019/ SYNOPSIS... Moisture will increase over the region today through Tuesday. Therefore, expect an increase in showers during the afternoon across most of the area. A drier air mass is forecast to move into the region either late Tuesday or early Wednesday. The drier air mass will inhibit deep convection from forming however isolated showers are possible during the afternoon. Late Wednesday night low-level moisture gradually increases over the area and will remain through the remainder of the workweek. The increase in instability provided by the cut-off low and increasing low-level moisture will cause unsettled weather through early Saturday. SHORT TERM...SUNDAY THROUGH TUESDAY... The weak ridge pattern suppressed shower activity across the islands overnight and will limit it through the morning hours. The ridge will continue to erodes as a trough moves closer to the islands. As a result, instability is forecast to increase which combined with the available moisture, diurnal heating and local effects will produce afternoon convection mainly across the interior and western sections of Puerto Rico. In addition, the west end of the U.S. Virgin Islands and E-PR, including the SJ-metro area, can expect periods of showers during the afternoon. Thunderstorm development is possible along and to the west of the Cordillera Central during the afternoon hours. These sections could expect urban and small stream flooding this afternoon. Instability and plenty of tropical moisture will persist through at least Monday. Therefore, the potential for shower and thunderstorm development will remain high through at least Monday. For Tuesday, although favorable upper level dynamic will continues, a dry airmass is forecast to filter from the east. This could limit shower formation on Tuesday. LONG TERM...Wednesday through Sunday.... A short wave trough will amplify across the west Atlantic then become cut-off from the main flow on Wednesday. The cut-off low is forecast to linger near Hispaniola and cuba through Saturday. Current model guidance has upper-level instability increasing as a result of the upper-level low. In addition, modest upper-level winds of 50 to 70 kts as a result of the sub-tropical jet. The low-level jet and proximity of the mid and upper-level trough will enhance upper-level divergence, and increase instability aloft over the area through the end of the workweek. Also, the SJU- GFS shows 500mb temperatures ranging from negative 8 to 10 through the long-term period. The abundant low-level moisture, adequate upper-level instability, and upper-level forcing are ingredients needed for deep organized convection and isolated thunderstorms across portions of western and interior areas of Puerto Rico. Rainfall amounts Thursday through Friday could range from 0.50 to 1.00 inches across the western and interiors areas of Puerto Rico. Elsewhere, isolated to scattered convection will form across other areas of the island during the day. Therefore, expect unsettled weather conditions through Friday. Then early saturday a mid to upper-level ridge will build across the region and bring a end to the unsettled weather through Sunday. AVIATION... VFR conds expected across the local terminals through the morning hours. MTN obsc is expected across the higher elevations of PR btwn 28/16-23Z. SHRA/TSRA development is expected across the interior and west-PR. This activity can produce VCSH/VCTS across TJSJ/TJPS/TJMZ and TJBQ. The USVI terminals should not ruled out VCSH btwn 28/15- 20z. Calm to light and variable winds will continue 28/13Z, then are expected to return from the east at 10 to 15 kt with higher gusts and sea breeze variations. MARINE... A gentle to moderate easterly wind flow will continue across the local and outer waters today. Then winds are forecast to increase to moderate to fresh over portions of the Atlantic and Caribbean waters. Seas will range from 3 to 5 feet today then seas will become choppy early next week as winds increase over the waters. && .PRELIMINARY POINT TEMPS/POPS... SJU 85 75 86 76 / 50 50 50 40 STT 86 76 87 76 / 50 40 20 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...JA LONG TERM....99
Hazardous weather outlook, Apr 28, 4:33 AM CDT, 9 hours 30 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 523 AM AST domingo 28 de abril de 2019 AMZ710>745-PRZ001>013-290930- San Juan y Vecindad-Noreste-Sureste- Este Interior- Norte Central-Interior Central-Ponce y Vecindad- Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra- Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe- 523 AM AST domingo 28 de abril de 2019 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe probabilidad de tronadas con lluvia fuerte y vientos breves en rafagas esta tarde a traves de sectores del centro y oeste interior. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Vientos...Se esperan vientos sostenidos en exceso de 20 mph a traves de las aguas mar afuera. .Corrientes marinas...Existe riesgo moderado de corrientes marinas para lalgunas playas a lo largo de la costa norte y sur de Puerto Rico. .Dia dos a siete...lunes a sabado Se pronostica que una vaguada aumente la inestabilidad sobre gran parte de la region. Los aguaceros aumentaran nuevamente durante la segunda parte de la semana. Por lo tanto, el pronostico de condiciones favorables para desarrollo de aguaceros y tronadas continua durante gran parte de la semana. Inundaciones urbanas y de riachuelos son posibles todos los dias mayormente a traves del interior y oeste de PR. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-290930- San Tomas, San John y Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 523 AM AST domingo 28 de abril de 2019 Esta perspectiva sobre las condiciones del tiempo peligrosas es para las Islas Virgenes Americanas y las aguas costeras adyacentes. .Dia Uno...hoy y esta Noche .Corrientes marinas...Existe riesgo moderado de corrientes marinas para las playas del este de Santa Cruz. .Dia dos a siete...lunes a sabado Se pronostica que una vaguada incremente la inestabilidad sobre gran parte de la region durante la semana. Se pronostica que los aguaceros aumenten nuevamente durante la segunda parte de la semana entrante. Asi que, el pronostico de condiciones favorables para desarrollo de aguaceros y tronadas continua durante la semana proxima. Inundaciones urbanas y de riachuelos son posibles todos los dias mayormente a traves del interior y oeste. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Local storm report, Apr 28, 1:04 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
204 PM AST SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD NAGUABO 18.21N 65.74W
04/28/2019 NAGUABO PR EMERGENCY MNGR
RAPID RIVER RISE DUE TO HEAVY RAIN CAUSED SOME PEOPLE TO
BE STRANDED ON THE OTHER SIDE OF RIO SABANA RIVER.
0100 PM FLOOD SAN JUAN 18.41N 66.06W
04/28/2019 SAN JUAN PR EMERGENCY MNGR
MINOR URBAN FLOODING DUE TO BLOCKED DRAINAGE REPORTED
ACROSS SEVERAL ROADS IN HATO REY AND PUERTO NUEVO
SECTORS.
0100 PM FLOOD NAGUABO 18.21N 65.74W
04/28/2019 NAGUABO PR EMERGENCY MNGR
ROADS 192 AND 31 IN NAGUABO ARE COMPLETELY FLOODED DUE TO
SMALL STREAMS IN THE AREA THAT WENT OVER THEIR BANKS.
&&
JALAMOThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:29 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 28, 2:15 PM CDT | Special Weather Statement | JSJ | 90 min | |
| Apr 28, 2:59 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 28, 3:13 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 28, 4:32 PM CDT | Flash Flood Warning | JSJ | 11 min | |
| Apr 28, 4:35 PM CDT | Areal Flood Advisory | JSJ | 115 min | |
| Apr 28, 4:47 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 28, 4:57 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Apr 28, 5:19 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 28, 5:23 PM CDT | Areal Flood Advisory | JSJ | 112 min | |
| Apr 28, 6:59 PM CDT | Areal Flood Advisory | JSJ | 7 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.